NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, January 28, 2015
High Blood Pressure
Can medications lose effectiveness?
I am a 56 year old male being treated for high blood pressure with Enalapril and Metoprolol. I exercise regularly. For several years everything has been great. Perfect blood pressure. Recently it`s gone up somewhat dramatically, into the high 130`s to 140`s and into the mid 90`s. No weight gain. Is it possible the medication seemingly overnight lost it`s effectiveness?
Medications do not usually lose effectiveness, but people change. As time goes on, blood pressure tends to increase, even in healthy people (the lifetime risk of developing hypertension for a normotensive person is 90%).
The vascular system undergoes constant change. That is why blood pressure levels have to be rechecked periodically. You may need an increase in the dose of your medications, or the addition of a low dose of a diuretic (e.g. 12.5 mg of hydrochlorothiazide per day). Combination preparations containing both enalapril and hydrochlorothiazide are available.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati